Texas, 2004

Flash Flooding in Texas, October 23, 2004

October 23, 2004 · NWS EWX · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 23, 3:26 AM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Oct 23, 3:26 AM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
426 AM CDT SAT OCT 23 2004

.UPDATE...
STORMS CONTINUE TO FIRE ALONG THE SOUTHWEST EDGE OF THE RAIN-COOLED
BOUNDARY THIS MORNING. HAVE RAISED POPS AND EXTENDED THE FF WATCH
ALONG AND EAST OF IH35 AND NORTH OF IH10 THROUGH NOON TODAY.

&&

.PREV DISCUSSION...
STRONG MID-UPPER TROF POISED ALONG TX-NM BORDER EARLY THIS MORNING
WITH SIGNIFICANT COLD AIR ALOFT BEHIND IT. LITTLE IN WAY OF A SURFACE
FRONTAL FEATURE IS NOTED. IN SC TX...LINE OF STORMS MOVING ENEWD
THRU AREA HAS WEAKENED INTO BROAD AREA OF LIGHT TO MODERATE RAIN.
EXPECT THE PRECIP TO CONTINUE EWD...POSSIBLY FORMING A WEAK RAIN-
COOLED BOUNDARY ALONG AND JUST NORTH OF IH10 FOR THE AFTN HEATING TO
WORK ON. HEATING WILL BE LIMITED BY CLOUDS FROM THE DEEP LOW LEVEL
MOISTURE...PW VALUES ARE 1.6 TO 1.9 TODAY...AND HIGH CLOUD FROM THE
RIGHT REAR QUAD OF A H3 JET.

BOTH GFS AND ETA FIT WELL WITH CURRENT RAIN PATTERN AND MOVEMENT OF
UPPER TROF EWD THIS AM...BUT SPLIT ON THE AFTN FCST. AT THIS TIME...
PREFER GFS WITH RAIN PRETTY MUCH CONFINED TO NERN COUNTIES THIS
AFTN AND LITTLE TO WEST OR SOUTH. STABILIZING CONDITIONS BEHIND THE
EARLY MORNING PRECIP AGREE WITH THE GFS ON SCATTERED STORMS WITH
LESS INTENSITY AND COVERAGE FOR THE REST OF THIS MORNING AND AFTN.
WILL ALLOW FF WATCH TO EXPIRE AT 6 AM THIS MORNING.

A SOUTHERLY LOW LEVEL FLOW WILL RE-ESTABLISH ITSELF ACROSS SC TX
THIS AFTN INTO TONITE. WILL PLACE LOW POPS ACROSS AREA TONIGHT.

GFS INDICATES ANOTHER AREA OF LIFT ACROSS CENTRAL AND NORTH SECTIONS
ON SUN...MAINLY THRU THE AFTN PERIOD. HAVE LOWERED TEMPS A DEGREE
OR TWO IN VIEW OF INCREASED CLOUDS AND CONCENTRATED THE PRECIP ALONG
AND JUST EAST OF IH35 CORRIDOR. WITH NO SIGNFICANT AIRMASS CHANGES
FROM SUN INTO THE FIRST OF NEXT WEEK...CONTINUED WITH LOW POPS
AND ABOVE NORMAL HIGHS EACH DAY.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FF WATCH BURNET TO SAN ANTONIO TO
LAGRANGE THROUGH NOON.

&&

09/11
Hazardous weather outlook, Oct 23, 4:41 AM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
541 AM CDT SAT OCT 23 2004

TXZ171>173-183>194-202>209-217>225-228-241100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
541 AM CDT SAT OCT 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR THE EASTERN HALF OF
SOUTH CENTRAL TEXAS...EXCLUDING COUNTIES SOUTH OF INTERSTATE 10.
STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT HEAVY RAIN IS LIKELY
IN THE WATCH AREA. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE
COMMON...WITH LOCALLY HIGHER AMOUNTS. THE HEAVY RAIN THREAT WILL PEAK
THIS MORNING AND TREND DOWN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
DAYTIME THUNDERSTORMS ARE FORECAST ON SUNDAY...WITH FLASH FLOODING
POSSIBLE GIVEN ALREADY SATURATED GROUNDS. ANOTHER STORM SYSTEM WILL
APPROACH THE AREA LATE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Oct 23, 6:28 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
728 AM CDT SAT OCT 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      MEDINA                  29.80N 99.25W
10/23/2004                   BANDERA            TX   LAW ENFORCEMENT

            BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
            LYING AREAS IN THE MEDINA AREA.

0300 AM     FLASH FLOOD      BOERNE                  29.80N 98.74W
10/23/2004                   KENDALL            TX   LAW ENFORCEMENT

            BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
            LYING AREAS COUNTY WIDE.

0540 AM     FLASH FLOOD      SAN MARCOS              29.88N 97.93W
10/23/2004                   HAYS               TX   LAW ENFORCEMENT

            NUMEROUS BARRICADES UP COUNTY WIDE.

0200 AM     FLASH FLOOD      MEDINA                  29.80N 99.25W
10/23/2004                   BANDERA            TX   LAW ENFORCEMENT

            BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
            LYING AREAS.

0300 AM     FLASH FLOOD      BOERNE                  29.80N 98.74W
10/23/2004                   KENDALL            TX   LAW ENFORCEMENT

            BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
            LYING AREAS COUNTY WIDE.

0540 AM     FLASH FLOOD      SAN MARCOS              29.88N 97.93W
10/23/2004                   HAYS               TX   LAW ENFORCEMENT

            BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
            LYING AREAS COUNTY WIDE.

&&

DC
Local storm report, Oct 23, 6:55 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
755 AM CDT SAT OCT 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLASH FLOOD      NEW BRAUNFELS           29.70N 98.12W
10/23/2004                   COMAL              TX   LAW ENFORCEMENT

            OLD FM 306 AND FM 483 FLOODED.

&&

DC

The radar

The Austin/San Antonio radar (KEWX), 42 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Caldwell

When
October 23, 7:30 AM CST to 10:00 AM CST
Where
Caldwell County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

Showers and thunderstorms continued to spread eastward into Caldwell County, producing general 2 to 3 inch totals. Lockhart reported almost 4 inches of rain and flash flooding of area streets just before 0800 CST.

Flash Flood, Gonzales

When
October 23, 8:00 AM CST to 11:00 AM CST
Where
Gonzales County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.457, -97.492 (the zone’s center; the record gives no point)

Storms spread southeastward into Gonzales and Guadalupe Counties from Caldwell and Hays Counties before sunrise. Rain totals over the county averaged 2 inches, with 3 to 4 inches across the central part of the county. Highest totals were 6 inches in the stretch from Belmont to Gonzales. Gonzales reported widespread street flooding, with most central Gonzales County rural roads under water.

Flash Flood, Guadalupe

When
October 23, 8:00 AM CST to 10:00 AM CST
Where
Guadalupe County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.583, -97.949 (the zone’s center; the record gives no point)

Storms from Hays County moved southeastward into Guadalupe County before sunrise, producing rain totals of 2 to 3 inches countywide. Highest totals were between 3 and 4 inches along the Gonzales County line near where US90 crosses. Widespread flash flooding closed county roads through the early morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424832, 5424833, 5424834.